Wyoming, 2022

High Wind in Wyoming, January 15 to 16, 2022

January 15 to 16, 2022 · NWS CYS · 2 events in 2 counties and zones

High winds returned to the wind-prone locations of southeast Wyoming on the 15th overnight into the early morning of the 16th with wind gusts of 60 to 65 mph near Bordeaux and Elk Mountain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds returned to the wind-prone locations of southeast Wyoming on the 15th overnight into the early morning of the 16th with wind gusts of 60 to 65 mph near Bordeaux and Elk Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 15, 10:24 AM MST, 16 minutes earlier.

Area forecast discussion, Jan 15, 10:24 AM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1024 AM MST Sat Jan 15 2022

.SHORT TERM...(Today through Sunday night)
Issued at 325 AM MST Sat Jan 15 2022

Closed upper low was located over central KS, with an upstream
ridge axis from southern Canada into the northern Great Basin.
Surface trough extended from central MT through eastern WY/CO.
A north-south band of low clouds prevailed over the northern/
central High Plains. High clouds were moving through central/
northern WY. Temperatures were in the teens and 20s. Variable
to westerly winds 5-15 kt were observed.

Short term concern will be the return of high winds to wind-
prone areas of southeast WY. High-res FV3 shows surface winds
increasing to 50kt near Bordeaux (BRX) between 12Z and 15Z,
and remaining elevated through midnight tonight. 00Z in-house
random forecast guidance indicates high wind probabilities
peaking near 55 percent at 15Z, lagging the peak 850mb CAG-BRX
gradients (mid 90s meters) by 12 hrs. Went ahead and upgraded
the High Wind Watch to a Warning for BRX beginning at 5 AM this
morning and continuing until 11 PM this evening. For Arlington
(ARL), high wind probabilities begin to rise after 18Z, peaking
near 50 percent shortly after midnight Sunday, falling below 40
percent by 15Z Sunday. Upgraded the High Wind Watch to a Warning
for ARL valid from 11 AM this morning until 8 AM Sunday morning.

700-800mb flow decreases through the day Sunday, then increases
once again Sunday night along and west of the Laramie Range.
High wind probabilities at ARL and BRX increase above 40 percent
after 06Z Monday. Later shifts will need to consider high wind
watches for these areas as confidence is moderate.

700mb temperatures today will be several degrees warmer than
Friday, with afternoon highs in the 40s to around 50 east and
30s west. Sunday's highs will be about 5 degrees cooler in the
wake of a weak cold frontal passage, especially north of the
Platte River Valley.

.LONG TERM...(Monday through Friday)
Issued at 325 AM MST Sat Jan 15 2022

Drier weather expected through the majority of the long term
forecast, with northwest flow aloft continuing throughout the week
and better PWAT values pushing further southward into Colorado.
Expecting a warmer start to the week, with daytime highs in the low
to mid-50s east of the Laramie Range on Monday and Tuesday. Winds
are expected to remain breezy to windy as the gradients slightly
begin to ease from the weekend. Still expecting locally higher gusts
around 30 to 40 knots along the Laramie Range including Bordeaux and
along I-80 near Arlington. Combined with the westerly winds across
the mountain ranges, any moderate increase to the wind speeds could
result in the winds able to overcome the geographic barrier and thus
increasing winds for our wind prone areas. Will need to monitor
these two days, especially for areas near the Central Laramie Range,
for any localized mountain wave events resulting in stronger winds.
As we transition towards the middle to late week, a shortwave trough
and its associated cold frontal boundary is expected to swing
southeastward, clipping through the CWA and effectively dropping our
temperatures a good 15 to 20 degrees and bringing the region closer
to seasonable averages. Both features do not look overly impressive
with the latest model runs indicating better moisture still being a
bit too far to the south, keeping snow chances to a minimum with
POPs around 20 percent and much better chances along the Snowy Range
and Sierra Madres due to upslope flow. Even so, any accumulations
across the domain appear to be fairly light. Remainder of the week
will remain cooler and dry with temperatures slightly rebounding
into the high 30s and low 40s as we move into late week and into the
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1021 AM MST Sat Jan 15 2022

VFR. Wind gusts to 26 knots at Rawlins until 15Z Sunday. Wind
gusts to 26 knots at Laramie from 05Z to 15Z. Wind gusts to
25 knots at Cheyenne until 09Z. Wind gusts to 28 knots at Sidney
after 15Z Sunday. Low level wind shear at Laramie from 05Z to 15Z.

&&

.FIRE WEATHER...
Issued at 230 AM MST Sat Jan 15 2022

A high pressure ridge aloft will expand east into the area through
tonight, ahead of a potent disturbance diving southeast into the
Northern Plains Sunday. A leeside surface trough will deepen near
the Front Range, resulting in breezy to windy conditions. Fire
weather concerns will be low with minimum relative humidities above
30 percent and a lingering snow pack.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST this evening for WYZ106.

     High Wind Warning until 8 AM MST Sunday for WYZ110.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...MRD
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Jan 15, 4:05 AM MST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
405 AM MST Sat Jan 15 2022

WYZ106-110-161115-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
405 AM MST Sat Jan 15 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong west winds will develop today and continue through late
tonight. Gusts of 60 to 70 mph are expected. Refer to the High
Wind Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong winds will be possible Sunday night and Monday.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>119-
161115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
405 AM MST Sat Jan 15 2022

This hazardous weather outlook is for the western panhandle
of Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 15, 10:40 AM MST to 5:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 12:40 PM MST on the 15th. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for 7 hours.

High Wind, North Snowy Range Foothills

When
January 15, 5:28 PM MST to January 16, 5:54 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT mesonet station along Interstate 80 at County Road 402 (WY20) measured maximum wind gust at 5:32 AM MST on the 16th. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for 7 hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995558, 995559.